Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 5, 2018, 5:57 PM CDT for Langlade County, Lincoln County, Oneida County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 5:57 PM CDT (22:57 UTC)
- Expired
- Aug 5, 2018, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Langlade County, WI, Lincoln County, WI, Oneida County, WI
The radar
The Green Bay radar (KGRB), 147 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
001
WUUS53 KGRB 052257
SVRGRB
WIC067-069-085-052330-
/O.NEW.KGRB.SV.W.0038.180805T2257Z-180805T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
557 PM CDT SUN AUG 5 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northeastern Lincoln County in north central Wisconsin...
Southeastern Oneida County in north central Wisconsin...
Northwestern Langlade County in north central Wisconsin...
* Until 630 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located near Rhinelander,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Lincoln...southeastern Oneida and northwestern
Langlade Counties, including the following locations... Gagen,
Lennox, Summit Lake, Post Lake, Jeffris, Starks, Enterprise,
Pelican Lake, Elcho and Monico.
People at Pioneer Park in Rhinelander should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4555 8960 4570 8947 4572 8905 4547 8904
4546 8903 4542 8903 4537 8922 4541 8945
4546 8959
TIME...MOT...LOC 2256Z 289DEG 38KT 4559 8944
HAIL...1.00IN
WIND...60MPH
$$
Bersch3 follow-up statements
364
WWUS53 KGRB 052310
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
610 PM CDT SUN AUG 5 2018
WIC067-069-085-052330-
/O.CON.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Lincoln WI-Oneida WI-Langlade WI-
610 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LINCOLN...SOUTHEASTERN ONEIDA AND NORTHWESTERN
LANGLADE COUNTIES...
At 609 PM CDT, a severe thunderstorm was located 11 miles northeast
of Parrish, or 12 miles southeast of Rhinelander, moving east at 50
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elcho, Enterprise, Monico, Gagen, Lennox, Summit Lake, Post Lake,
Jeffris and Pelican Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4555 8953 4563 8937 4567 8905 4547 8904
4546 8903 4542 8903 4537 8922 4543 8941
4546 8948
TIME...MOT...LOC 2309Z 289DEG 44KT 4551 8921
HAIL...0.75IN
WIND...60MPH
$$
Bersch348
WWUS53 KGRB 052319
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
619 PM CDT SUN AUG 5 2018
WIC069-052328-
/O.CAN.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Lincoln WI-
619 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4556 8915 4560 8905 4547 8904 4546 8903
4542 8903 4537 8922 4543 8924 4549 8921
TIME...MOT...LOC 2318Z 289DEG 40KT 4547 8906
$$
WIC067-085-052330-
/O.CON.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Oneida WI-Langlade WI-
619 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN ONEIDA AND NORTH CENTRAL LANGLADE COUNTIES...
At 618 PM CDT, a severe thunderstorm was located 7 miles north of
Pearson, or 9 miles southwest of Crandon, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Oneida and north central Langlade Counties, including
the following locations... Pelican Lake, Lennox, Summit Lake, Post
Lake and Elcho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4556 8915 4560 8905 4547 8904 4546 8903
4542 8903 4537 8922 4543 8924 4549 8921
TIME...MOT...LOC 2318Z 289DEG 40KT 4547 8906
HAIL...0.75IN
WIND...60MPH
$$
Bersch586
WWUS53 KGRB 052326
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
626 PM CDT SUN AUG 5 2018
WIC067-085-052336-
/O.EXP.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Oneida WI-Langlade WI-
626 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA AND NORTH
CENTRAL LANGLADE COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4556 8915 4560 8905 4547 8904 4546 8903
4542 8903 4537 8922 4543 8924 4549 8921
TIME...MOT...LOC 2326Z 289DEG 38KT 4545 8897
$$
BerschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:36 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 5, 2:36 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 236 PM CDT Sun Aug 5 2018 Forecast discussion for routine afternoon forecast issuance .SYNOPSIS... Issued at 233 PM CDT Sun Aug 5 2018 Continued warm and humid with periods of showers and thunderstorms through tomorrow, then quieter weather for the rest of the upcoming work week. The upper pattern will transition from a zonal band of westerlies along the U.S. Canadian border to a more amplified regime (especially out west) during the period. The amplification will be driven by the development of a strong ridge north of a closed upper anticyclone strengthening over the intermountain West. The ridge will progress east and take on a more SW-NE orientation, extending toward Hudson Bay late in the period. Downstream troughing will develop in response to the building ridge, though the downstream trough is forecast to remain rather weak. Significant rains are possible early in the period, especially across the southern part of the forecast area. Subsequent events during the remainder of the period are more likely comprised of scattered convection with light amounts. The warm and very humid air mass presently across the area will shift off to the southeast. But the lack of strong northwest flow into the eastern NOAM upper trough does not favor a major intrusion of Canadian air into the area. So temperatures will probably remain a little above seasonal normals for most of the period. && .SHORT TERM...Tonight and Monday Issued at 233 PM CDT Sun Aug 5 2018 Convective trends are again the focus of the short-term portion of the forecast. A potentially volatile situation is evolving in north-central Wisconsin, where MUCAPES are now 3-4K J/kg and deep-layer shear around 50 knots. The convective temperature has been reached, with the Cu field looking rather agitated. The main negative is that the area is probably still under the influence of subsidence behind the shortwave that crossed the area this morning. A second area of concern is central and east-central Wisconsin. At mid-day, water vapor imagery indicated a strong shortwave heading east from the intermountain west. That will probably help initiate an MCS to our west, which will probably cut across the southern portion of the forecast area late tonight or Monday morning. Those storms would pose primarily a wind threat, but also could produce torrential rains that result in localized flooding. Thunderstorm chances should begin to decrease from the northwest on Monday afternoon. .LONG TERM...Monday Night Through Sunday Issued at 233 PM CDT Sun Aug 5 2018 A high pressure ridge will amplify over the western half of the U.S. by midweek and the flow aloft will shift from west-east to northwest-southeast for Northeast Wisconsin. The ridge will expand well into Canada and begin to spread east toward the Great Lakes later in the week. Before the ridge moves in, a cold front will sweep into the Northern Midwest, currently progged to reach our area during the first half of the day Thursday. After the front pushes through, conditions should be relatively dry for several days. && .AVIATION...for 18Z TAF Issuance Issued at 1231 PM CDT Sun Aug 5 2018 The main aviation weather concern is thunderstorms. The best chance for storms will probably be tied to the arrival of a vigorous shortwave trough late tonight through Monday morning, and be focused across central and east-central Wisconsin. But enough destabilization could still occur this afternoon to support late afternoon/evening storms across the north. Primarily VFR conditions are expected outside of the storms. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement until 10 PM CDT this evening for WIZ022. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......ML AVIATION.......Skowronski
Hazardous weather outlook, Aug 5, 2:44 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 244 PM CDT Sun Aug 5 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 244 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Severe thunderstorms are possible tonight. There is a chance of thunderstorms during the late afternoon and evening, mainly across north-central and far northeast Wisconsin. Damaging winds, large hail, and localized heavy rainfall will be possible with these storms. Thunderstorms developing to the west are likely to arrive in central and east-central Wisconsin during the late-evening or overnight hours. Damaging winds, torrential rains, and localized flooding will be the main threat with these storms. South winds will generate waves which will result in hazardous swimming conditions on Lake Michigan, mainly along the beaches of Door County, through this evening. .DAYS TWO THROUGH SEVEN...Monday through Sunday The potential for thunderstorms will continue into Monday. Damaging winds, torrential rains, and localized flooding remain possible with the storms Monday, mainly over central and east- central Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point tonight, and/or Monday. LMZ521-522-541>543-061100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 244 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms on the Bay and Lake tonight. Any storms that form will pose a hazard to mariners. Gusty south winds and high waves will result in conditions hazardous to small craft on Lake Michigan through this evening. Small craft should also exercise caution on Green Bay. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms will remain possible at times through Monday evening. Any storms that develop would pose a hazard to boaters on the bay and lake. Skowronski/ML
In the hours before
Special weather statement, Aug 5, 3:09 PM CDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Green Bay WI 309 PM CDT Sun Aug 5 2018 WIZ005-010>013-018-019-052115- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade- 309 PM CDT Sun Aug 5 2018 ...THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN DURING THE LATE AFTERNOON HOURS... Thunderstorms are expected to gradually increase across north- central and far northeast Wisconsin during the late afternoon hours. The strongest storms are likely to produce hail, gusty winds, and brief heavy rain. Lightning with the storms will pose a hazard to boaters on area lakes, as well as anyone engaged in outdoor activities. If outdoors when a thunderstorm approaches your area, consider seeking shelter inside a building. If you are boating and in the path of a storm, head for shore and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. && Skowronski
Special weather statement, Aug 5, 3:29 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
329 PM CDT SUN AUG 5 2018
WIZ005-010-011-052115-
Vilas WI-Oneida WI-Forest WI-
329 PM CDT SUN AUG 5 2018
...STRONG THUNDERSTORM IN NORTH-CENTRAL WISCONSIN...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Eagle River, moving east at 25 mph. Half inch hail and wind
gusts around 40 mph are possible with this storm.
Locations impacted include...
Alvin, Clearwater Lake, Franklin Lake Campground, Windsor Dam
Campground, Anvil Lake Campground and Stevens Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors and in the path of this storm, consider seeking shelter
inside a building.
&&
LAT...LON 4602 8872 4601 8872 4602 8870 4601 8868
4598 8868 4598 8867 4591 8867 4580 8868
4582 8922 4594 8922 4602 8881 4602 8878
4603 8873
TIME...MOT...LOC 2026Z 265DEG 22KT 4590 8914
SkowronskiSpecial weather statement, Aug 5, 4:19 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
419 PM CDT SUN AUG 5 2018
WIZ011-012-052200-
Florence WI-Forest WI-
419 PM CDT SUN AUG 5 2018
...STRONG THUNDERSTORM OVER FAR NORTHEAST WISCONSIN...
At 416 PM CDT, radar indicated a strong thunderstorm near Tipler, or
16 miles south of Iron River, moving east at 25 mph.
Hail up to one-half inch in diameter and winds in excess of 30 mph
will be possible with this storm.
Locations impacted include...
Homestead, Tipler, Aurora, Commonwealth, Long Lake, Lasalle Falls,
Spread Eagle, Lost Lake Campground and Stevens Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4591 8810 4588 8810 4588 8808 4587 8807
4582 8814 4581 8813 4580 8811 4578 8809
4578 8806 4572 8806 4581 8877 4596 8876
TIME...MOT...LOC 2116Z 281DEG 24KT 4586 8868
SkowronskiSpecial weather statement, Aug 5, 4:33 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
433 PM CDT SUN AUG 5 2018
WIZ010-052230-
Oneida WI-
433 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ONEIDA COUNTY UNTIL 530
PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fifield, or 8 miles south of Park Falls, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Willow Reservoir around 530 PM CDT.
Other locations impacted by this storm include Hazelhurst and
Minocqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4589 9004 4588 8962 4556 8970 4555 8974
4559 9004
TIME...MOT...LOC 2133Z 280DEG 27KT 4581 9042
KurimskiSpecial weather statement, Aug 5, 5:18 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
518 PM CDT SUN AUG 5 2018
WIZ010-018-052300-
Oneida WI-Lincoln WI-
518 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND CENTRAL
ONEIDA COUNTIES UNTIL 600 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 21 miles west of Rhinelander, moving southeast
at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tomahawk around 535 PM CDT.
Woodboro around 540 PM CDT.
Rhinelander around 550 PM CDT.
Other locations impacted by this storm include Mc Naughton, Heafford
Junction, Bradley, Dudley, Harshaw, Starks, Hazelhurst, Clifford,
Mccord and Gleason.
People at Pioneer Park in Rhinelander should consider seeking safe
shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4567 9004 4582 8988 4572 8906 4547 8932
4547 8943 4536 8942 4521 8958 4551 9005
TIME...MOT...LOC 2217Z 300DEG 32KT 4567 8985
BerschLocal storm report, Aug 5, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
557 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST RHINELANDER 45.63N 89.41W
08/05/2018 M62 MPH ONEIDA WI ASOS
&&
KURIMSKIThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:06 PM CDT | Special Weather Statement | GRB | Outagamie, Winnebago | 54 min |
| Aug 4, 9:21 PM CDT | Special Weather Statement | GRB | Outagamie | 54 min |
| Aug 4, 9:30 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 60 min |
| Aug 4, 9:47 PM CDT | Special Weather Statement | GRB | Brown | 43 min |
| Aug 4, 10:00 PM CDT | Special Marine Warning | GRB | 60 min | |
| Aug 4, 10:05 PM CDT | Special Marine Warning | GRB | 115 min | |
| Aug 4, 10:08 PM CDT | Special Weather Statement | GRB | Brown, Door, Kewaunee | 52 min |
| Aug 4, 10:34 PM CDT | Special Weather Statement | GRB | Kewaunee | 41 min |
| Aug 5, 10:01 AM CDT | Special Weather Statement | GRB | Menominee, Shawano | 44 min |
| Aug 5, 11:16 AM CDT | Special Weather Statement | GRB | Marinette, Oconto | 59 min |
| Aug 5, 3:29 PM CDT | Special Weather Statement | GRB | Forest | 46 min |
| Aug 5, 4:19 PM CDT | Special Weather Statement | GRB | Florence | 41 min |
| Aug 5, 4:33 PM CDT | Special Weather Statement | GRB | Oneida | 57 min |
| Aug 5, 5:18 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida | 42 min |
| Aug 5, 6:14 PM CDT | Special Weather Statement | GRB | Langlade | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.